Thunderstorm Wind, Ottawa
- When
- July 13, 6:33 AM CST to 6:34 AM CST
- Where
- Ottawa County, 0.87 mi SE of Lindsey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -97.670
Estimated wind gust.
A complex of thunderstorms pushed across eastern Kansas during the early morning hours of July 13th. Several reports of damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms pushed across eastern Kansas during the early morning hours of July 13th. Several reports of damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 5:42 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 642 AM CDT WED JUL 13 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 301 AM CDT WED JUL 13 2016 A complex of storms was located across northeast CO and northwest KS early this morning. This complex of thunderstorms will begin to forward propagate to the east and southeast along a deeper moisture and instability axis that extends from south central KS and northwest OK, northwest into northeast CO. If this complex of storms becomes severe with damaging wind gusts as it moves southeast across west central KS it may move into the southwest and southern counties of the CWA after 12Z with the potential for severe wind gusts and heavy rainfall generally south of I-70. The 00Z Nam model keeps the complex southwest and south of the CWA during the morning hours. The WRF solutions move the complex of storms across the southwest counties after 12Z, then across the southern counties of the CWA through the mid and late morning hours. The GFS moves the complex due east across southern NE which clips the northern counties of the CWA. The experimental HRRR moves the complex of storms east along and just south of I-70 from 12Z through 17Z. The best chance for strong to severe winds from this complex of thunderstorms will be along and south of the nearly stationary outflow boundary which extends along I-35 from south of KC, west-southwest to north of Emporia, then due west. south of Salina, to north of Great Bend. If this boundary drifts northward then there may be more of chance for stronger winds up to I-70. Also, during the mid morning hours across east central KS the boundary layer may mix deep enough with steep lapse rates from 850mb to the surface for stronger winds aloft to be entrained to the surface, if the complex of storms maintains it intensity as it shifts east-southeast across the southern counties of the CWA. Wednesday afternoon through Tonight, the complex of storms will move east-southeast across western MO. The outflow boundary may push south of the CWA but should wash out across southeast KS. A weak front will push southeast across the CWA and thunderstorms may redevelop along and south of the weak surface front. The WRF and experimental HRRR solutions show the surface outflow boundary maintaining itself through the afternoon hours along and southeast of I-35 where a line of storms or a complex of storms will develop and push southeast of the CWA during the early to mid evening hours. The NAM and GFS develop thunderstorms farther north across northeast KS along the front during the afternoon hours, then forms a complex of thunderstorms that tracks southward across east central KS during the evening hours. At this time, I'm leaning more towards the meso scale models. Any complex of thunderstorms may produce severe wind gusts and heavy rainfall. Initial isolated to scattered thunderstorm development may produce large hail. The NAM model increases MLCAPE to over 5,000 J/KG this afternoon, which may be a bit over done but if we see insolation this afternoon with dewpoints in the mid 70s, we could see MLCAPES in the 3,000 to 4,000 J/KG range. It will depends on where the storms develop to which areas will have the best chances for severe thunderstorms during the afternoon and evening hours. Highs Today will depend on the track and timing of the mid and late morning thunderstorm complex and if the cloud cover will scatter out during the afternoon hours. If we see insolation this afternoon most areas could see lower to mid 90s. If the thunderstorm complex moves across the southern counties a few hours slower then east central KS may keep cloud cover through the afternoon hours and highs may only reach the mid and upper 80s. I think we will see break in the cloud cover later this afternoon and have went with highs in the lower 90s across the eastern and northern counties with mid 90s across the southeast counties of the CWA. .LONG TERM...(Thursday through Tuesday) Issued at 301 AM CDT WED JUL 13 2016 Tomorrow the lingering frontal boundary should be located somewhere in east central or southeast KS. The consensus is that it may be located just south of the forecast area especially with storm outflows pushing southward and reinforcing the boundary near the OK/KS state line. The 12 km NAM is aggressive with developing an MCS within the upslope flow over the high plains, and moving that MCS along this boundary during the day Thursday. The WRF solutions develop diurnal storms along the boundary in southeast KS. The other larger scale models do not support this MC, and instead show isolated to scattered storms developing late afternoon due to peak heating and low level convergence similar to the WRF. There is a chance this activity remains further south depending on the boundary location. Given the uncertainty with morning showers and storms it is difficult to determine if the environment will become favorable for strong to severe storms Thursday afternoon. Instability if realized should support a damaging wind threat and possibly hail. An MCS during the afternoon would pose a wind threat as well. A shortwave may also move across KS in the late evening into the overnight and possibly support an MCS that could clip the far southern forecast area. The track of this wave keeps gradually shifting southward. Northwest flow aloft continues with subtle waves moving over the region. Return flow will develop across the area bringing moisture back northward. This pattern will favor possible MCSs especially during the overnight with the strengthening of the low level jet. This scenario may occur Friday night, but is too far out to nail down exact timing and location. Mid level ridge begins to build over KS, which pushes the storm track further north. One more cold front may try to reach northern KS Sunday night and Monday, but may only bring a small chances for storms to the area. Beyond that looks rather dry and hot as the ridge centers overhead into late week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 633 AM CDT WED JUL 13 2016 A complex of thunderstorms across portions of central KS will continue moving east down the I-70 corridor throughout the morning hours. Introduce VCTS at 13Z and TSRA at 14Z for the Manhattan terminal. TSRA activity is expected to arrive at the Topeka terminals near 15Z with VCTS possible after 14Z. Winds are expected to shift to a northerly direction during the thunderstorm activity with gusts 35+ knots. Thunderstorm activity should exit MHK by 17Z and by 18Z at the Topeka terminals. Another round of thunderstorm are possible this evening into the overnight. Will continue to refine timing on those thunderstorms in future outlooks. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...Baerg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 316 AM CDT WED JUL 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-140830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 316 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF STRONG TO SEVERE STORMS COULD MOVE THROUGH CENTRAL AND EAST CENTRAL KANSAS LATE MORNING AND EARLY AFTERNOON. THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS AGAIN POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT THROUGH OUT THE DAY WILL BE DAMAGING WIND AND POSSIBLY HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
17 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated wind gust.
Estimated wind gust.
Small tree limbs were reported down.
Estimated wind gust.
Home wind sensor measured 87 mph wind gust near 808 AM.
Estimated wind gust.
Multiple outbuildings overturned. A barn was destroyed. A tree fell through a home. Numerous trees were uprooted. Reports were between University Park and Randolph.
The power was reported to be out along with numerous tree limbs down.
Numerous tree 2 feet in diameter were uprooted.
Four inch diameter limbs are down. Time was estimated by radar.
Estimated wind gust.
Estimated wind gust.
Tree branches larger than 12 inches in diameter were snapped. Power is also out across the town. A barn door was ripped off just north of Blaine.
Estimated wind gust.
Estimated wind gust.
Tree limbs also coming down, sizes unknown.
Tree limbs 4 inches in diameter were snapped at the intersection of 54th and Washington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651607, 651608, 651609, 651610, 651611, 651612, 651613, 651614, 651628, 651616, 651617, 651618, 651620, 651624, 651626, 651627, 651629, 651630, 651632.